Kansas, 2003

Flooding in Kansas, September 11 to 13, 2003

September 11 to 13, 2003 · NWS TOP · 2 events in 2 counties and zones

Runoff from heavy rains on the evening of the10th sent some rivers in Cloud and Ottawa counties into flood for several days. The river flooding was minor in most areas as the rivers crested only one to three feet above flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Runoff from heavy rains on the evening of the10th sent some rivers in Cloud and Ottawa counties into flood for several days. The river flooding was minor in most areas as the rivers crested only one to three feet above flood stage. However, the Solomon River near Glasco crested at 32.6 feet on the morning of the 12th. Flood stage at Glasco is 22.0 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 1:56 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Sep 10, 1:56 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
256 PM CDT WED SEP 10 2003

MAIN FORECAST CHALLENGE IS PRECIPITATION INTO THE WEEKEND.

LATEST WATER VAPOR LOOP HAS THE UPPER TROUGH OVER THE MOUNTAIN
STATES WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO THE PLAINS. 50
TO 55 KT JET FROM SOUTHWEST KANSAS INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS BISECTS CENTRAL KANSAS THIS AFTERNOON. SURFACE TROUGH
EXTENDS FROM LOW OVER WESTERN SD INTO NORTHEAST COLORADO.

MOISTURE AND INSTABILITY AXIS ACROSS WESTERN ANDS CENTRAL KANSAS
THIS AFTERNOON TO REMAIN ACROSS CENTRAL KANSAS TONIGHT. WITH UPPER
TROUGH MOVING SLOWLY EAST AND GOOD DIFFLUENCE AND DEEP MOISTURE WILL
LIKELY SEE HEAVY RAIN THREAT ACROSS CENTRAL KANSAS TONIGHT THEN
SHIFTING SLOWLY EAST ON THURSDAY. MODEL SOLUTIONS DIFFER WITH
RESPECT TO THE PROGRESSION OF THE UPPER SYSTEM WITH THE GFS FASTER
THAN THE ETA AND CANADIAN MODELS. WILL LEAN TOWARD THE TIMING OF THE
ETA AND CANADIAN MODELS FOR THIS EVENT. FLASH FLOOD GUIDANCE VALUES
ARE LOW ACROSS PARTS OF NORTH CENTRAL KANSAS WHERE CONVECTION HAS
BEEN PREVALENT OVER THE LAST COUPLE OF DAYS. AFTER COORDINATION WILL
ISSUE A FLOOD WATCH TONIGHT THROUGH MID DAY THURSDAY FOR PARTS OF
NORTH CENTRAL KANSAS WHERE ELEVATED STREAM FLOW OR FLOODING IS MOST
LIKELY.

WITH AXIS OF HEAVIER RAINFALL FORECAST TO SPREAD EAST ON THURSDAY
WILL INCREASE CHANCES OF RAIN OVER CURRENT FORECAST. SURFACE COLD
FRONT TO MOVE SOUTHEAST ACROSS THE CWA ON THURSDAY AND THURSDAY
EVENING AS UPPER TROUGH MOVES EAST ACROSS KANSAS. EXPECT FOCUS OF
MOISTURE ADVECTION AHEAD OF FRONT THURSDAY AFTERNOON WITH ENHANCED
DYNAMIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

DEPENDING ON THE SPEED OF THE UPPER LOWS MOVEMENT ACROSS THE PLAINS
PRECIPITATION CHANCES WILL LINGER INTO THE DAY ON SATURDAY. IF
SLIGHTLY FASTER THEN ONLY EASTERN COUNTIES SHOULD SEE RAIN COME
SATURDAY.

IN THE EXTENDED A SECONDARY COOL FRONT SLIDES THROUGH ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES COOLING TO AROUND 8 DEGREES
CELSIUS AT 850 MB BY SATURDAY NIGHT. COOL DAY EXPECTED ON SUNDAY
WITH HIGHS IN THE LOW TO MID 70S. HEIGHTS RISE MONDAY THROUGH
WEDNESDAY WITH A GRADUAL WARMUP INTO MID WEEK.

.TOP...FLOOD WATCH TONIGHT THROUGH NOON THURSDAY FOR A PART OF
       NORTH CENTRAL KANSAS.

53
Hazardous weather outlook, Sep 10, 9:55 PM CST, 2 hours 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

DAY ONE...OVERNIGHT

THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS THE AREA. HEAVY RAINFALL
IS POSSIBLE WEST OF A MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS LINE.
RUNOFF FROM STORMS IN THESE AREAS MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN LIKELY THURSDAY THROUGH SATURDAY. HEAVY
RAINFALL AND DEADLY LIGHTNING WILL BE THE MAIN HAZARDS.
FLOODING WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Sep 10, 8:41 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    MUNDEN                    KS    60 MPH TSTM GUST
09/10/03   REPUBLIC                        NO DAMAGE

0933 PM    6 S JAMESTOWN             KS    65 MPH TSTM GUST
09/10/03   CLOUD                           NO DAMAGE
Local storm report, Sep 10, 10:54 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    5 W CONCORDIA             KS    FLOOD
09/10/03   CLOUD                           LAW ENFORCEMENT
                                           REPORTED HIGHWAY 28
                                           CLOSED DUE TO WATER
                                           OVER ROADWAY.
Local storm report, Sep 10, 10:56 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 PM    5 W CONCORDIA             KS    FLOOD
09/10/03   CLOUD                           LAW ENFORCEMENT REPORTS
                                           HIGHWAY 28 STILL
                                           BARRACADED DUE TO WATER
                                           OVER ROADWAY.
Local storm report, Sep 10, 11:05 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    MACYVILLE                 KS    FLOOD
09/10/03   CLOUD                           LAW ENFORCEMENT
                                           REPORTED HIGHWAY 9 HAS
                                           WATER OVER THE ROADWAY.
Local storm report, Sep 10, 11:52 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 AM CDT THU SEP 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 AM    CONCORDIA                 KS    FLOOD
09/11/03   CLOUD                           LAW ENFORCEMENT REPORTS
                                           SEVERAL STREETS IN
                                           CONCORDIA NEARLY
                                           IMPASSABLE.  HIGHWAY 9
                                           HAS 5 AREAS WITH WATER
                                           OVER THE ROADWAY.
                                           HIGHWAY 28 IS STILL
                                           CLOSED DUE TO WATER
                                           OVER THE ROADWAY.
Special weather statement, Sep 10, 11:58 PM CST, 3 minutes before
KSZ008-009-020-021-034-110615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT THU SEP 11 2003

SEVERE THUNDERSTORM WATCH #922 WILL BE ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            CLOUD
  CLAY                  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #922...

  CLAY CENTER           CONCORDIA

THE RISK FOR LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED. HOWEVER
VERY HEAVY RAINFALL WILL CONTINUE AND FLOODING WILL CONTINUE TO BE A
SERIOUS HAZARD. THE FLOOD WATCH FOR NORTH CENTRAL KANSAS CONTINUES
UNTIL NOON TODAY.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cloud

When
September 11, 12:01 AM CST to September 13, 8:00 PM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Flood, Ottawa

When
September 11, 12:01 AM CST to September 13, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368468, 5368469.